with blood sugars this high in the morning (139-170), it would seem that the metformin is not adequate.
Sounds like you have dawn phenomenon to be having this high in the morning.
I think you should discuss with your Dr about trying a different med, or starting on some basal insulin to cover night-time.
How is your A1c?
Metformin XR is extended release metformin. It's action should still be going strong in the morning.
I suffer from morning highs as well. As Sally notes, this is Darn Phenomenon. I found that eating in the morning "resets" things, so I always eat breakfast in the morning, even if it is just two eggs. If I don't eat, my blood sugar can remain elevated and even rise further.
i will be the cat among the pidgeons!
The liver/brain starts the extra glucose boost starting about 3 am in the morning and keeps up the release thru to 8 to 9 am in morning.
For me a couple of issues:
Loading big doses late at night once seem useless. I have to take a 500 to 750 mg dose at 10:00pm and another dose at 12:00am midnight and that shuts down the Dawn effect and keeps liver caged from about 13:30 am thru 5:30 am on standard metformin. Satndard metformin on me has a about 2 hour lasting in the blood at peak blood dosage and cuts back excess liver glucose release.
my understanding is that ER has twice the working range of 3 to 6 hours while standard metformin has a 1 to 3 hour period. And this is not talking about residuals in the cells that last longer but have no effect on my liver.
I have watched this riot on the cgms many times as well as confirming on the caveman machine.
I have found for me taking my meal time dose one hour before a meal most beneficial while the standard recommendation is at/with meal time.
For some reason there is this belief that if you add bigger dose, body/liver will redistribute dosage over longer time period. All my testing says non,no nyet,. I have to distribute doses across/spread over the clock to get even ditribution and effect. (same for heart pills and others)
And as stated check with your Doctor/pharmacist.